Is Dapsone treatment usually diagnostic for Herptiformis Dermatitis (HD)?

Also, is it normal to get some minor itching even while on Dapsone? Although i have not had any full out flare-ups, I have occasionally experienced itchiness and still some sensitivity to seams and fabrics. Any assistance is much appreciated although I know this site may not have as many sufferers of HD.

9 Replies

oldestnewest
  • There was someone on here a while back who still found they had some symptoms even whilst on Dapsone. I have DH but don't take dapsone because of the side effects. I generally use a steroid cream should I ever get gluttened. I have always had very sensitive skin and it does react to all mannner of fabrics/ soaps/sun etc so maybe you just have very sensitive skin too. Mine has got more sensitive the older I've got. Are you sure there is no gluten or cross contamination happening? My DH will only flare up if I've had something and then takes up to 2 months of being ultra careful to go away.

  • Hi Jillp,

    I am a newbie, so not sure about causes yet. But so good to know about sensitive skin. Me, too, for sure.

  • Hi Zlata,

    No Dapsone is not normally a diagnostic tool for DH. Most Drs would refer you to a dermatologist who would take a skin biopsy (from an area where there is no rash) to diagnose the condition. The skin sample is checked for antibodies (IgA). Positve anti-body results then lead to a referral to a gastro for a gut biopsy - have you had this?

    DH is generally rarer than CD with 1 in 10,000 people having it vs 1 in 100 in CD.

    I'd discuss a proper diagnosis with your Dr.

  • That's interesting because when I was diagnosed the only place I had an outbreak at that time was on my backside and (very) inner thigh so they went straight for those areas - very embarrasing!

  • Hi Ziata, just read someone else's response to your question. I sort of assumed that you had been properly diagnosed by skin biopsy and prescribed daosone. If this isn't the case, then you really do need to go and see your doctor again. Considering how reluctant many docs are about prescribing dapsone, it does seem strange. Maybe I've got this all wrong and you've been properly diagnosed. My DH was suspected for many years and only picked up a couple of years ago, when I decided to try and have a whiskey based drink and it coincided with my annual checkup for CD. My DH reacts far more quickly to gluten than my guts.

  • I have reduced from 100mg/day to 50mg/day Dapsone and yes.I get an occasional itchy scalp,particularly in the evening and I use hydroxyzine hydrochloride [25mg] and Betnovate scalp solution to counter this.

    I'd rather that than stay on 100mg Dapsone.

  • Hi Zlata - nbt sure I fully understand your question. I was only prescribed Dapsone after an appointment with the dermatology specialist at the hospital - he had tried me on other creams first, and then sent me for a skin biopsy (they took two samples from two different parts of my face(!!) ) and when he got the results back he put me on Dapsone. Initially I was fine with it - I had already been gluten free for over 6 months (the joys of the 'speed' with which the NHS sometimes works...) so already the itching was majorly reduced if not almost gone. I only get itching now immediately after I've been glutened, and as long as the gluten stays in my system. I was fine on the initial dose of 50mg, but then after a month the consultant upped it to 100 mg and I started getting side-effects: feeling definitely unwell, like I was floating and just out of it all the time, lost my appetite completely. So I took myself down to the lower dose, and then eventually eased myself off it completely. I have some in reserve if I ever get a really bad accidental glutening but hope I don't have to use it. Hope this helps?

  • Hi Zlata

    I was prescribed 50mg of Dapsone before I had a skin biopsy, I had already been diagnosed with CD and the specialist did say that if the Dapsone eased the rash it would indicate that I did have DH. The Dapsone does ease the rash considerably.

    If you have a look at the leaflet in the Daspsone box it does say possible side effects of the skin can be tender or itchy.

    I believe there is another treatment for DH if Dapsone cant be tolerated, I am sorry I don't know what it is but a search on the internet or on this site might bring up the answer

    Hope this is helpful

  • Hi again, I have just looked up the other treatment and its called sulfapyridine, I am sure you could find out more about it in a google search

You may also like...